Question Of The Day #100

question of the day
Which of the following is the most appropriate next step in management for this patient’s condition?

This patient arrives to the Emergency department with 1 week of melena and fatigue.  His medication list includes an antiplatelet and an anticoagulant medication.  There is tachycardia and melena noted on examination.  This patient likely has an upper GI bleed based on his signs and symptoms with peptic ulcer disease as the most common cause.  The patient’s anticoagulation serves as a risk factor for GI bleeding and is an important contributing factor in this scenario.  Please refer to the chart below for a list of causes of GI bleeding, GI bleeding signs and symptoms, and the initial Emergency Department treatment of GI bleeding. 

Gastroenterology consultation for emergent endoscopy (Choice B) is not necessary as the patient is not acutely unstable.  He may need a diagnostic and therapeutic endoscopy during an inpatient admission, but the GI consultants do not need to be called emergently for this procedure.  An acutely unstable upper GI bleed patient, such as a patient with hemodynamic instability, requiring intubation for airway protection, receiving multiple blood product transfusions, or with brisk (rapid) bleeding on exam should prompt GI consultation for an emergent endoscopy for source control.  Surgery consultation for gastrectomy (Choice C) is not a first-line treatment for upper GI bleeding.  Gastroenterology should first perform a diagnostic and therapeutic endoscopy for most upper GI bleed patients.  Surgical esophageal transection, gastrectomy, colectomy, and other surgical procedures are last resort measures to control GI bleeding.  Administration of IV Ceftriaxone (Choice D) is not needed in this scenario and should not be given routinely in upper GI bleeds.  This patient has no infectious signs or symptoms.  Antibiotics, such as Ceftriaxone or quinolones, should be given to upper GI bleed patients with chronic liver disease (i.e., cirrhosis), or presumed gastroesophageal variceal bleeds.  Antibiotics have been found to have a mortality benefit in this patient population with GI bleeds. 

The best next step in management is to treat the patient’s tachycardia with normal saline (Choice A) for volume resuscitation.  This patient may eventually need blood products, but crystalloid IV fluids are okay to start until the Complete Blood Count results return.  This patient is not in overt hemorrhagic shock, so blood products can be held until there is evidence that the hemoglobin is below 7g/dL.  Reversal of the patient’s anticoagulation with Vitamin K and fresh frozen plasma may also be needed depending on the INR level.  Reversal can wait until coagulation studies are complete since the patient is not acutely unstable. An unstable patient should have their anticoagulant reversed immediately. Correct Answer: A

References

 
 
Cite this article as: Joseph Ciano, USA, "Question Of The Day #100," in International Emergency Medicine Education Project, August 12, 2022, https://iem-student.org/2022/08/12/question-of-the-day-100/, date accessed: October 4, 2022